DOI: http://dx.doi.org/10.18203/2320-6012.ijrms20200499

Stevens Johnson syndrome following paraquat poisoning: a case report

Aalap J. Shah, Jitendra D. Lakhani, Vivek Vaswani

Abstract


Paraquat is a herbicidal agent used extensively, mainly in developing countries where there is a high incidence of its poisoning. It causes damage to kidneys, lungs and liver. Reports of mucocutaneous manifestations following paraquat ingestion are rare. Here we describe a case of Stevens-Johnson syndrome(SJS) presenting in a case of paraquat ingestion. A 22 year old male was admitted to our hospital for difficulty in swallowing and micturation since ingestion of 10-15 ml of paraquat 7 days before. He had multiple hemorrhagic crusted erosions over lips and left maxillary area with diffuse erythematous erosions over bilateral buccal mucosa, palate, labial mucosa and urethral mucosa with whitish slough over them. Upper GI endoscopy revealed oral, esophageal and fundal sloughing. Patient was treated with oral corticosteroids and antibiotics which caused complete resolution of skin lesions within 15 days.

Paraquat dichloride exerts its toxicity by generation of reactive oxygen species. Skin lesions following topical application of paraquat are common, but very few cases have been reported of the same after oral ingestion. SJS is caused by a variety of drugs and commonly presents with muco-cutaneous tenderness, hemorrhagic erosions and erythematous macules with 90% developing oral, genital and gastrointestinal mucosal involvement. As the oral and genital manifestations in our patient developed the day after paraquat ingestion, possibility of SJS developing due to the same are the highest. Paraquat should not be ruled out as a drug causality if mucocutaneous manifestations of SJS/TEN appear in a patient of paraquat ingestion.

 


Keywords


Paraquat, Poisoning, Stevens-Johnson

Full Text:

PDF

References


Ingale, Pramod W, Shelke SN, Sundharan S, Raul NM. Importance of urine sodium dithionite test in paraquat poisoning: a case study. Inter J Res Med Sci. 2015:310-1.

Fakoya AOJ, Omenyi P, Anthony P. Stevens - Johnson Syndrome and Toxic Epidermal Necrolysis; Extensive Review of Reports of Drug-Induced Etiologies, and Possible Therapeutic Modalities. Open Access Maced J Med Sci. 2018;6(4):7308.

Yang W, Tiffany-Castiglioni E. The bipyridyl herbicide paraquat induces proteasome dysfunction in human neuroblastoma SH-SY5Y cells. J Toxicol Environ Health. 2007;70:1849-57.

Castello PR, Drechsel DA, Patel M. Mitochondria are a major source of paraquat-induced reactive oxygen species production in the brain. J Biol Chem. 2007;282:14186-93.

Bonneh-Barkay D, Reaney SH, Langston WJ, Di Monte DA. Redox cycling of the herbicide paraquat in microglial cultures. Brain Res Mol Brain Res. 2005;134:52-6.

Adam A, Smith LL, Cohen GM. An assessment of the role of redox cycling in mediating the toxicity of paraquat and nitrofurantoin. Environ Health Perspect. 1990;85:113-7.

Hoffer E, Taitelman U. Exposure to paraquat through skin absorption: clinical and laboratory observations of accidental splashing on healthy skin of agricultural workers. Hum Toxicol. 1989;8:483-5.

Garnier R, Chataigner D, Efthymiou ML, Moraillon I, Bramary F. Paraquat poisoning by skin absorption: report of two cases. Vet Hum Toxicol. 1994;36:313-5.

Castro-Gutierrez N, McConnell R, Andersson K, Pacheco-Anton F, Hogstedt C. Respiratory symptoms, spirometry and chronic occupational paraquat exposure. Scand J Work Environ Health. 1997;23:421-7.

Xu W, Wang L, Wang Q, Li X, Hu D, Li C, et al. Paraquat Poisoning Followed by Toxic Epidermal Necrolysis: A Report of Two Cases and Published Work Review. Dermatol. 2015;231:209-12.

Lebargy F, Wolkenstein P, Gisselbrecht M, Lange F, Fleury-Feith J, Delclaux C, et al. Pulmonary complications in toxic epidermal necrolysis: a prospective clinical study. Intensive Care Med. 1997;23(12):1237-44.

Oplatek A, Brown K, Sen S, Halerz M, Supple K, Gamelli RL. Long-term follow-up of patients treated for toxic epidermal necrolysis. J Burn Care Res. 2006 Jan-Feb; 27(1):26-33.